Methotrexate : Hi All lupus U.K. I’ve been on the... - LUPUS UK

LUPUS UK

28,742 members25,130 posts

Methotrexate

Willow1414 profile image

Hi All lupus U.K.

I’ve been on the above for several weeks now , my liver function has gone up to 91 , I’ve been advised foe the second time to stop taking , I have m next appointment on 5th Dec at Leeds chapel Allerton . Not been feeling too good mentally with having been put on such a serious medication .

Does anybody have any liver problems with taking methotrexate and liver function ? Any suggestions for alternatives or more natural ways of dealing with this situation . Feeling quite down at the moment .

21 Replies

My sympathy is with you.

I was on Azatropine,it was just starting to make me feel better when liver enzymes went up.

Had weekly bloods then tried again,after 2 weeks liver enzymes climbed again.

There is a rheumatology hotline where I am treated you leave a message,they get back to you.

If this facility is available to you why don’t you try it?

The problem with lupus is that it ipacts on my life so much.am really hoping the myclophenate works for me,and sick and tired of feeling sick and tired.

Sorry to go on.

I hope you get on ok at your appointment on Dec 5th

Hi Willow, I have a friend here in California who was on Methotrexate. From what I understand it’s a type of chemotherapy, so yes, very heavy duty stuff. She also had a hard time on it. Now she’s on something called Benlystra (I think it’s called) but still not doing well. 🙏I wish you the best.

Thank you for the replies . Yes I do have a telephone number for a return call with 48 hours . The nurse only rang me beginning of this week , told me to remind him after my blood test to call me back to look at this weeks blood results , I do think it should be the hospital monitoring this aspect , not me requesting to see my blood tests results and acting on them , is very worrying to say the least . I’m suppose to phone the hotline to remind the nurse to check my blood tests for this week . 🙄, surely it’s for the hospital to monitor , and inform me accordingly .

in reply to Willow1414

Everybody wants more money for doing less work🤦🏻‍♀️.

Hi Willow, sorry you're feeling so bad on methotrexate. I couldn't tolerate it. I remember the nurse at chapel Allerton (jason) being brilliant when I fell ill on it. I did get handed a pile of blood envelopes at the beginning with varying dates - it was up to me to sort the blood tests. This felt quite overwhelming too!

I hope your appointment goes well and you get some answers but use that hotline and push if you need to in the meantime.

I attend chapel Allerton so we must be close - pm me if you need to xx

Hi Apricot100

Thank you for you kind hearted reply .

Yes I too was given a pile of envelopes with varying dates . This is not a problem , it’s that I’m told to phone on the hot line to remind the nurse to check the results .

Can I ask what if any you are taking now , instead of the methotrexate , and how are you on it .

Hi, I went on a trial of Rituximab infusions which have (eventually ) worked really well for me. I'm also on hydroxy to slow down the lupus and Etoricoxib for my inflammation. Currently really happy with this combo. I was very poorly before xx

Hi Apricot100

Yes I too have been on hydroxychloroquine for about 2 years . I’m not looking forward to my next visit at chapel Allerton . Always get quite down and sad about attending .

Not easy is it. If something isn't working for you stand firm and tell them you want an alternative. I recently had a terrible appointment at CA where I was fobbed off and practically 're and misdiagnosed. I was furious, and kicked off. It worked. Here if you need me x

PS: methotrexate made me VERY depressed and tearful x

If your doctor has advised you to stop taking Mtx.......why on earth don’t you believe him?

This drug can cause serious liver damage....think about it......

If you can tolerate Methotrexate it can be wonderful....if not it is really worth having a serious discussion with your doctor to find an alternative.

Willow1414 profile image
Willow1414 in reply to AgedCrone

Hi AgedCrone

you seem to be misunderstanding my post .

AgedCrone profile image
AgedCrone in reply to Willow1414

Hi Willow......I’m sorry you think that....but unless I am missing something you are saying you have been advised to stop taking Methotrexate twice but you don’t want to ?

Is that not the case?

I have just read through the other replies you received .

It is quite normal to call your rheumy nurse to discuss your LFT’s if they are going off the scale when you are on Mtx. Depending on the results you may be told to stop it it straight away. It is in your interest that you check with the nurse that your tests are within range. I’m afraid we do have to make those calls.

It is also quite usual to be given some blood test forms, so that if a test shows an abnormal result you already have the form to get another test.....it saves time you not having to go to get another form.

As I said Methotrexate can cause liver damage so if your doctor has suggested it’s not suiting you ....why don’t you discuss an alternative with him.?

If I were you I would tell your rheumatology nurse all that you have written here and I’m sure she will explain why things seem to have become so confusing,

I took Methotrexate very successfully for 7 years & in the beginning the blood tests are very frequent...but if it suits you they are less so.

This drug has been around for about 40 years & for those people it suits it is a safe & effective drug.I do hope at your appointment on 5 December your doctor will either prescribe another drug....or if he thinks your blood tests are settling down maybe adjust you Mtx dose.

Brookside mentioned that Methotrexate is used in chemotherapy...but that is when it is used in cancer treatments & is given in doses hundreds of times stronger than we are prescribed, so please don’t worry about that.

in reply to AgedCrone

True, but don’t you think it builds up in your body? As you say, it has to be monitored because of liver damage. I’m not suggesting she go off it or stay on it. Only pointing out that it is a pretty heavy duty drug at any dosage so to understand it and to tread lightly would be advisable? I’ve always said that I’m an expert at nothing.

AgedCrone profile image
AgedCrone in reply to

Hi Brookside....Well the Mtx dose we are given is at our doctor’s discretion & is monitored very closely...I think when I first took it I had weekly blood tests then 2 weekly/monthly & then three monthly once I was safely settled on it.

I’m sure nobody embarks on any drug lightly.

Mtx does remain in your body for a while when you stop taking it. ..but not for years.

My doctor waited either 3 or 6 months before I started another drug when I stopped taking it.

Most of the drugs we are prescribed are ‘heavy duty’ as you describe it...a bit scary scary how that can feel sometimes .....but if they work they give us back a quality of life don’t they? So worth trying in my book.

I’m sure everybody understands we have a choice, but personally I trust my doctor enough to be guided by him as to which drugs I continue to take....thankfully they are working ...but for how long is in the lap of the Gods.

in reply to AgedCrone

AgedCrone, I’m very happy that your meds are working. And I wish you continued success, as I wish everyone here great health. 🙏

AgedCrone profile image
AgedCrone in reply to

Thank you....I just try to be optimistic.....hope you are doing well

Too.

in reply to AgedCrone

Thank you AC! Have a great weekend!!

Willow1414 profile image
Willow1414 in reply to AgedCrone

Hi AC

Thank you for your reply , no that is not the case , I was put on Methotrexate several weeks ago , just following doctors guidance due to severe flares . It’s just that for some reason it’s causes high level liver function test results for me , so been told to come off and on within a few weeks twice by ruematology and practice Doctor , just following doctors monitoring. Hope you get the point .

I wish you well !!!

amwas profile image
amwas in reply to Willow1414

Hi. I too was in azathioprine for 5 months then it was stopped for the same reason, liver problems. I was on hydroxychloraquine For ten years then stopped as it’s only to be given for five years, according to the new guidelines. I was put back on azath the next year but again stopped for exact same reason. My surgery tested my bloods fortnightly and I was only told all was ok until on week 20. Nothing replaced it as I have osteoarthritis and bowel disease and couldn’t get the new lupus drugs due to the other health issues. Now I’m dangerously low on b12 and on treatment.

Good luck with your treatment and do tell your nurse and doctors how you feel. I’m a psychologist and understand how you feel. The liver does regenerate.

Yes I did. See gastroenterologist every six months now + scans. They say coffee helps liver to heal - that’s from a long term study. At least a pleasurable plan!

You may also like...